• I finished treatment a little over 1 month ago and I've been experiencing a lot of joint, bone and muscle pain. Is this normal?

    Asked by Lirasgirl33 on Wednesday, August 29, 2012

    I finished treatment a little over 1 month ago and I've been experiencing a lot of joint, bone and muscle pain. Is this normal?

    My shoulders hurt when I sleep on my side. When getting up on my feet from a sitting position, the bottom of my feet hurt. I feel pain in my heels, ankles, knees, and it's hard to walk at first. I literally feel like I need a cane. After a bit of walking the pain does go away....until I sit down and get up again. Ugh.

    I've noticed the pain is located where there are joints. Like where my arms connect to my shoulders, my knees, my hip where my legs connect. I'm thinking it might be a combination of the chemo, radiation, loss of muscle, and having been less active. Has anyone else experienced this after finishing treatment?? If so, what did you do and did it eventually go away?

    7 Answers from the Community

    7 answers
    • GregP_WN's Avatar

      I have some of those. I have just written it off to that's the way it's going to be. On the other hand I work pretty hard, a physical job. I have noticed that I just cant do what I used to. Not up to it anymore. I've been out of treatment for 4 years, it was my 3rd go with it though and I am 52, so it's probable just a combination of getting older and the side effects for me. If you haven't already, ask your Dr. about it next time back. Sometimes it does no good, I have asked mine about lots of things and I think the standard answer is "yes, that sort of thing will happen, you've been through a lot" Seems I get this when they really don't know how to answer my question.

      Best of luck to you, hope you get the "kinks" worked out.

      about 4 years ago
    • nancyjac's Avatar

      A lot of that may have to do with the specifics of your treatments. What you describe is a side effect of some chemo drugs, Neulasta (a drug used in conjunction with chemo to help rebuild white blood cell count) and most hormone therapies. It can also result from estrogen depletion as a result of hysterectomy or oopherectomy. And most definitely by lack of activity.,

      Is the pain in your feet and ankles a tingling sensation? If so, that sounds like peripheral neuropathy, a common side effect of chemo. It usually goes away eventually but can take months or even years to resolve. Weight bearing exercise like walking will help. Get up and move as often as possible, just for a few minutes. Some sort of stretching/flexibility exercise like pilates, yoga, or tai chi will help too.

      about 4 years ago
    • Lirasgirl33's Avatar

      Nancy- I haven't experienced tingling just soreness and stiffness, regardless I will try to be more active. All of this started a few days after I came back from camping. I did go on a pretty long, physically challenging hike. Maybe I overdid it? I'm not sure if this has any connection with all of this. I have an appointment with my doctor next week so I'll ask him. Hopefully the doc doesn't respond the way Drummerboy's doctor did...

      about 4 years ago
    • leepenn's Avatar

      camping and hiking - AWESOME!
      and yes - you may have overdone it.

      As our bodies heal up from chemo, I think it's easier to over do it and takes longer to recover from hard efforts. I'm just now returning to bike racing, and I am noticing that I need longer to recover from hard training sessions and races... Hoping that goes back to closer to "normal" - we'll see.

      Anyway, a couple of months ago, I rode my bike a super ton ... and had a great time... and then had some serious rib pain. Egads - I was so scared I had rib mets! Nope - just inflammation from doing too big of an increase in distance over too short a time. My own darn training error. Before chemo, I could pull that off. I'm only about one-half year out of treatment. I'm hoping to return to being able to do stuff like that. But... not yet.

      I think getting more active - building your strength back up - all of that is good stuff. Just try to hold back from increasing by too much at a time. For example, in running, there is the 10% rule. You shouldn't increase your running distance by more than 10% each week.

      And, consider doing some yoga or stretching or something like that. Is your range of motion different than it used to be? I know mine is. I've got a 10 minute yoga routine that I try to do every day, and I feel my range of motion slowly coming back. I might start doing a bit more than that, but for now, this is all I have time for.

      PS - I love your profile pic - fantastic! May you have many many many hikes in beautiful mountains like those to come!

      about 4 years ago
    • Cindy's Avatar

      I had joint, bone and muscle pain after my chemo. It has lessened over time. I wasn't able to go long distance such as a hike for about 9 months after my chemo. I gradually started going on walks a little more each day to build my strength back up. I started exercising 9 months after my last chemo about 15 minutes a few days a week. Now, about 1 and a half years after my last chemo I am walking 1.4 miles in about 25 minutes and swimming about 20 minutes each day.

      about 4 years ago
    • Lirasgirl33's Avatar

      Thank you all for your input. I really appreciate it. :) Leepenn, my range in motion is not the same as before treatment. I've tried doing some light stretching but certain movements are painful. You are right about excercising a little at a time and not over doing it. I guess I was too excited to go on the hike since the reward was a beautiful waterfall. I had researched the hike and it was only a little over 4 miles round trip and people mentioned it was mainly flat ground...which was true but the parts that were not flat were pretty steep. LOL 22 of us went on that hike and I was able to keep up with everyone, even the kids! People were surprised and impressed. :) I felt good! Afterwards I was tired though...but so was everyone else. I'm suffering the consequences. LOL :D Hope it goes away soon.

      Oh, and thanks! I love that picture too. :) That one was taken at Glacier Point in Yosemite with a view of Half Dome in the background. :)

      about 4 years ago
    • JenB's Avatar

      I had a lot of that in the beginning. Remember, your body has gone through a lot! 1 year after my treatments are finished, I feel occasional stiffness or pain - often in my feet or hip. I think one thing that really helped me is that my husband got me going to the gym about 2 months after my treatment was finished. I started slow and walked on the treadmill and occasionally lifted some weights, just to get back to some sort of activity.

      My husband also encouraged me to work with a trainer - so I did for awhile and I felt SOOO much better. The back pains and the feeling of my muscles being tired went away.

      Activity definitely helps to heal, but it takes awhile to get back to a new normal.

      about 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more adenocarcinoma, cervical cancer questions.  Also, don't forget to check out our Adenocarcinoma, Cervical Cancer page.